Article

Are psychiatric adverse events of antiepileptic drugs a unique entity? A study on topiramate and levetiracetam.

Department of Clinical & Experimental Medicine, Section of Neurology, Amedeo Avogadro University, Novara, Italy.
Epilepsia (Impact Factor: 4.58). 01/2008; 48(12):2322-6. DOI: 10.1111/j.1528-1167.2007.01262.x
Source: PubMed

ABSTRACT To investigate the hypothesis that some patients with epilepsy are generally prone to develop psychiatric adverse events (PAEs) during antiepileptic drug (AED) therapy irrespective of the mechanism of action of the drugs.
From a large case registry of patients prescribed topiramate (TPM) and levetiracetam (LEV), data of patients who had a trial with both drugs were analyzed. Demographic and clinical variables of those who developed PAEs with both drugs (group 1) were compared with those who did not (group 2). Subsequently, from the whole case registry, psychopathological features, demographic, and clinical variables of patients developing PAEs with TPM were compared with those of patients developing PAEs with LEV.
The case registry included over 800 patients. Among 108 patients having a trial with both drugs, we identified 9 patients in group 1 and 71 in group 2. Previous psychiatric history, family psychiatric history and history of febrile convulsions showed to be significant clinical correlates. Comparing patients who developed PAEs with LEV with those who developed PAEs with TPM, there were no differences in epilepsy related variables. Well-defined DSM-IV disorders were more frequent with TPM than with LEV. Seizure freedom was associated with psychosis. Conclusions: This study suggests that a subgroup of patients is generally prone to develop PAEs during AED therapy, despite different pharmacological properties of the AEDs. A particular clinical profile and relevant variables have been identified.

Full-text

Available from: Ley Sander, Nov 16, 2014
0 Followers
 · 
65 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The purpose of this study was to identify clinical correlates of self-reported aggressiveness (SRA) in patients with epilepsy treated with levetiracetam (LEV) with special reference to the role of depression. A consecutive sample of adult outpatients with epilepsy was assessed with the Neurological Disorder Depression Inventory for Epilepsy, the Adverse Event Profile (AEP), and the Emotional Thermometer. From a total sample of 163 consecutive patients treated with LEV, SRA at any level (from rarely a problem to always) was associated with a 7-fold increased risk of being depressed (95% CI: 3.0-17.5; p<0.001). Self-reported aggressiveness was reported as "always" a problem by 9.8% of the patients. In these patients, apart from depression, SRA was associated with high AEP total scores (55.1 vs. 39.3; p<0.001) and polytherapy (43.8% vs. 19.8%; p=0.034). Anxiety scores were not elevated (4.9 vs. 3.6; p=0.183). Self-reported aggressiveness during treatment with LEV is not an isolated symptom but is associated with depressed mood. Anxiety-mediated mechanisms do not seem to be involved. Copyright © 2015 Elsevier Inc. All rights reserved.
    Epilepsy & Behavior 04/2015; 45:64-67. DOI:10.1016/j.yebeh.2015.03.018 · 2.06 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: All’interno del vasto arsenale terapeutico farmacologico antiepilettico che non conta meno di 23 farmaci antiepilettici, la scelta del farmaco più appropriato può, talvolta, rivelarsi delicata. Malgrado ciò, esistono dei criteri di scelta obiettivi basati, allo stesso tempo, sul profilo del paziente (tipo di epilessia, sesso, età, comorbilità, ecc.) e su quello del farmaco (farmacocinetica, profilo di tolleranza, di efficacia, ecc.), che permettono di scegliere il «farmaco giusto per il paziente giusto». La farmacoterapia deve sempre essere accompagnata da un’informazione chiara sulle motivazioni del trattamento, sulle sue modalità di attuazione, sui suoi potenziali effetti secondari e, ovviamente, sulle regole igieniche da rispettare per rinforzare l’efficacia del trattamento. Di fronte a dei casi conclamati di farmacoresistenza, occorre ipotizzare molto rapidamente la soluzione delle terapie alternative, tra cui la chirurgia, e non dimenticare mai che la prescrizione di un nuovo farmaco antiepilettico può, talvolta, rivelarsi miracolosa, persino di fronte a dei casi di insuccessi farmacologici ripetuti.
    08/2014; 14(3):1–14. DOI:10.1016/S1634-7072(14)67975-7
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Nonepileptic seizures (NES) apparently look like epileptic seizures, but are not associated with ictal electrical discharges in the brain. NES constitute one of the most important differential diagnoses of epilepsy. They have been recognized as a distinctive clinical phenomenon for centuries, and video/electroencephalogram monitoring has allowed clinicians to make near-certain diagnoses. NES are supposedly unrelated to organic brain lesions, and despite the preponderance of a psychiatric/psychological context, they may have an iatrogenic origin. We report a patient with NES precipitated by levetiracetam therapy; in this case, NES was observed during the disappearance of epileptiform discharges from the routine video/electroencephalogram. We discuss the possible mechanisms underlying NES with regard to alternative psychoses associated with the phenomenon of the forced normalization process.
    Neuropsychiatric Disease and Treatment 05/2014; 10:959-64. DOI:10.2147/NDT.S60089 · 2.15 Impact Factor